Alert archive / Wyoming / Winter Storm Warnings in 2024

Winter Storm Warning 17, NWS Cheyenne, WY

May 5, 2024Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at May 5, 2024, 2:17 PM MDT for Carbon County, Wyoming. It took effect at May 5, 2024, 11:00 PM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2024, 2:17 PM MDT (20:17 UTC)
In effect from
May 5, 2024, 11:00 PM MDT
Expired
May 6, 2024, 6:00 PM MDT
In force
19 hr
Issued by
NWS Cheyenne, WY

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2790 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at May 5, 11:39 AM MDT, 2 hours 38 minutes earlier. Its key messages:

  • Warmer today with strong southerly winds and the chance (~30%) for showers and thunderstorms to develop near the NE/WY border late this afternoon.
  • Accumulating snowfall expected starting late tonight in the Sierra Madre and Snowy Ranges, specifically at elevations over 8000 feet.
  • Strong winds return to southeast Wyoming and western Nebraska Monday with a prolonged period of elevated winds continuing through midweek. Wind gusts of 70-80 mph are possible for wind-prone locations.
Area forecast discussion, May 5, 11:39 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Sun May 5 2024

.KEY MESSAGES...

- Warmer today with strong southerly winds and the chance (~30%)
  for showers and thunderstorms to develop near the NE/WY
  border late this afternoon.

- Accumulating snowfall expected starting late tonight in the
  Sierra Madre and Snowy Ranges, specifically at elevations over
  8000 feet.

- Strong winds return to southeast Wyoming and western Nebraska
  Monday with a prolonged period of elevated winds continuing
  through midweek. Wind gusts of 70-80 mph are possible for
  wind-prone locations.

&&

.UPDATE...
Issued at 956 AM MDT Sun May 5 2024

Had to upgrade the Dawes County High Wind Watch early as Kings
Canyon RAWS reporting 63 mph currently. Looks like there may be
a lull in the winds up there this afternoon...but GFS 800/850mb
winds really show low level jet picking up again after 00Z. So
ran the warning through 06AM Monday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 330 AM MDT Sun May 5 2024

Latest GOES WV imagery shows a large scale upper level low
churning across the NV/OR border and will continue to move
towards the Intermountain-West today. Strong southerly flow
ahead of this system will see moisture advection into the NE
panhandle with CAMs showing dew points in the mid-40s. With a
dryline setting up near the WY/NE border, will need to monitor
this afternoon for enhanced areas of convergence along with
increasing lift approaching from the west that could be
supportive of shower development late this afternoon. Could
even see a few thunderstorms develop with latest RAP soundings
analyzing a few hundred J/kg of MLCAPE present and strong enough
wind shear to support organized cells. Otherwise, expecting a
warm day across southeast WY and western Ne with afternoon highs
in the upper-60s to 70s.

As far as headlines go, went ahead with upgrading to a High Wind
Warning across much of western Carbon Co today with strong 50+ kt
southerly 700mb flow moving in aloft ahead of the large scale upper
level low. Steep low-level lapse rates will support vertical
momentum transport during the afternoon and early evening leading to
occasional gusts around 60 mph near Baggs, Rawlins, and Muddy Gap.
Stronger flow will continue to move east this evening with a frontal
passage bringing ample lift across areas west of the Laramie Range
early Monday morning. Higher elevations above 8000 feet could see
accumulating snowfall, mainly in the Sierra Madre and Snowy Ranges.
Went ahead with issuing a Winter Weather Advisory for the Sierra
Madres beginning late tonight as 6 to 12 inches of snowfall will be
possible by Monday afternoon. Farther east across the NE panhandle
Sunday night, a tight east-west mslp gradient develops ahead of
the lee troughing with the approaching system. This will help
setup a strong nocturnal LLJ over the NE panhandle with the
strongest winds likely across the Pine Ridge, possibly
downsloping into the Chadron area. Therefore, decided to add a
new High Wind Watch for Dawes Co for Sunday night.

Jumping ahead to Monday, strong winds still appear likely across
much of southeast WY, possibly expanding in the NE panhandle during
the afternoon in the wake of the strong negatively tilted upper
level low with a near 980mb surface low developing in western
SD. NAEFS continues to show climatological maximum 700mb winds
across much of southeast WY and continues to trend upward. This
is also highlighted by in-house random forest guidance with
probabilities of high winds climbing to over 90% with the 18z
and 00z model runs. Additionally, this ML guidance is now
suggesting 70-80 mph wind gusts will be possible for wind-prone
locations along Interstate 80 near Arlington and Interstate 25
near Bordeaux. Therefore, decided to issue High Wind Watches for
much of southeast WY beginning Monday morning. Strongest winds
look to occur midday Monday with the strongest flow aloft and
steep low-level lapse rates supporting vertical momentum
transport and this is also highlighted with the highest NBM
probabilities of exceeding 55 mph gusts on Monday vs Tuesday.
However, wind-prone locations will likely begin early Monday
morning with strong flow running underneath a mountain top
inversion per forecast soundings. Wind headlines very well may
need to be expanded to cover portions of the NE panhandle Monday
afternoon, but will continue to assess the latest model trends.
In addition to winds on Monday, precipitation will be most
likely across east-central WY and the northern NE panhandle,
closer to the surface low, however isolated showers could move
across areas farther south.

Chances for precipitation return to south-central WY, mainly
southern Carbon Co, Tuesday with lift associated with the secondary
vort max approaching from the northwest. Additionally, strong winds
look to continue for wind-prone locations, but uncertainty remains
with how widespread high winds will be across adjacent foothills and
plains throughout Tuesday. Upcoming forecast updates can look to
refine the High Wind Watch timing for various zones across the CWA,
specifically with the endtime.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 330 AM MDT Sun May 5 2024

Tuesday night/Wednesday...Another shortwave trough aloft pivots
around the primary upper trough producing scattered showers for
our forecast area, with the least coverage across far southeast
Wyoming and the southern Nebraska panhandle due to downslope
winds. Continued windy due to low level pressure gradients and
winds, with 700 mb temperatures near -2 Celsius yielding high
temperatures from the upper 40s to upper 50s.

Thursday...Continued cool with 700 mb temperatures near -4 Celsius
yielding maximum temperatures from the upper 40s to upper 50s. Low
and mid level moisture looks plentiful enough for scattered to
numerous showers and isolated thunderstorms.

Friday...Although dynamics look rather limited, it appears there
will be enough low and mid level moisture for scattered showers and
isolated thunderstorms. 700 mb temperatures rise slightly from
Thursday, thus temperatures will be slightly warmer.

Saturday...The upper trough continues to spin across the Great Basin
states sending another shortwave trough aloft over our counties and
will combine with remaining low and mid level moisture to produce
isolated to widely scattered late day showers and thunderstorms.
Temperatures will show a warming trend as 700 mb temperatures rise
to near 4 Celsius, yielding maximum temperatures mostly in the
60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1138 AM MDT Sun May 5 2024

Main aviation concern will be prolonged strong, gusty winds. Strong
southerly winds with gusts to 50 kts at some terminals will be
possible during the day today ahead of an incoming cold front. The
cold front will begin to move through later this evening and
tonight. Precipitation will be possible with this front, which could
cause some visibility drops if snow mixes in. Low CIGs will also be
possible with the front, with low stratus creating MVFR conditions.
Tomorrow, winds will become more westerly behind the front, leading
to continued high winds across much of southeast Wyoming and
potentially in the Nebraska panhandle. Gusts over 50 kts will be
possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday morning through Tuesday evening
     for WYZ101-103>105-107>109-115-117>119.
     High Wind Warning until 9 PM MDT this evening for WYZ104-109-
     111.
     High Wind Watch from late tonight through Wednesday morning
     for WYZ106-110-116.
     Winter Weather Advisory from 11 PM this evening to 6 PM MDT
     Monday for WYZ112.
NE...High Wind Warning until 6 AM MDT Monday for NEZ002.

&&

UPDATE...GCC
SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...SF
Hazardous weather outlook, May 5, 4:22 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MDT Sun May 5 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
422 AM MDT Sun May 5 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warmer today with strong southerly winds and the chance (~30%)
for showers and thunderstorms to develop near the NE/WY border
late this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Accumulating snowfall expected starting late tonight continuing
into Monday in the Sierra Madre and Snowy Ranges, specifically at
elevations over 8000 feet.

Strong winds return to southeast Wyoming and western Nebraska
Monday with a prolonged period of elevated winds continuing
through midweek. Wind gusts of 70-80 mph are possible for wind-
prone locations.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, May 5, 9:53 AM MDT, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
953 AM MDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Non-Tstm Wnd Gst 3 NNE Chadron State Par 42.72N 102.97W
05/05/2024  M63 MPH          Dawes              NE   Mesonet

            Mesonet station HRSN1 7 S Chadron - Kings
            Canyon Raws - Hrs.

&&
Local storm report, May 5, 10:32 AM MDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1032 AM MDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     Non-Tstm Wnd Gst 7 S Chadron             42.73N 103.00W
05/05/2024  M60 MPH          Dawes              NE   Mesonet

            Kings Canyon RAWS site. Sustained winds 38
            mph.

&&

GCC
Local storm report, May 5, 11:38 AM MDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1138 AM MDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     Non-Tstm Wnd Gst 3 NNE Chadron State Par 42.72N 102.97W
05/05/2024  M63 MPH          Dawes              NE   Mesonet

            Mesonet station HRSN1 7 S Chadron - Kings
            Canyon Raws - Hrs.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:15 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte4 days
May 5, 2:40 AM MDTWinter Weather AdvisoryCYSCarbon12 hr
May 5, 2:51 AM MDTHigh Wind WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more24 hr
May 5, 2:06 PM MDTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte55 hr
May 5, 2:17 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Platte31 hr

Nearby

Winter Storm Warnings in Wyoming, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.